Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 33, NWS Denver/Boulder, CO

June 12, 2009Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 12, 2009, 3:47 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2009, 3:47 PM MDT (21:47 UTC)
Expired
Jun 12, 2009, 4:30 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 71 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 122147
SVRBOU
COC039-073-122230-
/O.NEW.KBOU.SV.W.0033.090612T2147Z-090612T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
347 PM MDT FRI JUN 12 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO
  SOUTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 430 PM MDT

* AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  SOUTH OF MATHESON...OR 19 MILES SOUTHWEST OF LIMON...MOVING EAST AT
  15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIMLA AND
  MATHESON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 3903 10405 3911 10405 3911 10406 3912 10406
      3912 10409 3923 10404 3910 10365 3888 10375
TIME...MOT...LOC 2147Z 290DEG 14KT 3911 10396

$$
1 follow-up statement
000 
WWUS55 KBOU 122219
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
419 PM MDT FRI JUN 12 2009

COC039-073-122230-
/O.CON.KBOU.SV.W.0033.000000T0000Z-090612T2230Z/
LINCOLN CO-ELBERT CO-
419 PM MDT FRI JUN 12 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHEASTERN ELBERT AND CENTRAL LINCOLN COUNTIES...

AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
SOUTHEASTERN ELBERT COUNTY...OR 15 MILES SOUTHWEST OF LIMON...MOVING
EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
WARNED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 3904 10399 3913 10387 3910 10365 3888 10375
TIME...MOT...LOC 2218Z 290DEG 14KT 3907 10382

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:10 PM MDT, 37 minutes earlier.

Area forecast discussion, Jun 12, 3:10 PM MDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
310 PM MDT FRI JUN 12 2009

.SHORT TERM...TEMPERATURES ON THE PLAINS HAVE ONLY RISEN TO THE
LOWER 70S...SHORT OF THE CONVECTIVE TEMPERATURE FOR THE MOST PART.
EXCEPTIONS TO THIS ARE ON THE PALMER DIVIDE WHERE WEAK CONVECTION
HAS BEEN DEVELOPING.  MID LEVEL SUBSIDENCE ASSOCIATED WITH THE WEAK
RIDGING ALOFT OVER THE STATE APPEARS THAT IT WILL HOLD MOST SHOWER
ACTIVITY IN CHECK THROUGH THE EVENING.  HAVE HELD ON TO 10-20
PERCENT POPS THROUGH ABOUT 05Z IN CASE OUTFLOW BOUNDARY INTERACTION
GETS STRONG ENOUGH TO INITIATE ADDITIONAL SHOWERS.  OVERNIGHT...
EASTERLY LOW LEVEL WINDS WILL BE SHIFTING TO THE SOUTHEAST AND
STRENGTHENING...HELPING TO HOLD THE LOW LEVEL MOISTURE OVER THE
REGION.  LOW LEVEL MOISTURE IS FORECAST TO INCREASE AGAIN ON
SATURDAY WHILE SOUTHEASTERLIES ALSO CONTINUE.  SHEAR PROFILES AND
THERMODYNAMIC PROFILES WILL BECOME MORE FAVORABLE FOR ADDITIONAL
SHOWERS AND THUNDERSTORMS BY AFTERNOON.  MODEL SOUNDINGS FROM THE
NAM AT KDEN SHOW 1900 J/KG OF CAPE AT 21Z USING A PARCEL OF 75/53.
STORM PREDICTION CENTER HAS NORTHEAST COLORADO UNDER A SLIGHT RISK
OF SEVERE THUNDERSTORMS...AND I CANT ARGUE WITH THAT.  THE KEY
QUESTION WILL BE IF WE REACH TEMPERATURES IN THE MID 70S LIKE MOS
GUIDANCE SAYS.  HOWEVER...WITH THE IMPROVING SHEAR PROFILES THROUGH
THE DAY...WARM TEMPERATURES MAY NOT BE THE MOST IMPORTANT PART OF
THE DAY.

.LONG TERM...SOUTHWEST FLOW ALOFT WILL CONTINUE OVER THE CENTRAL
ROCKIES THROUGH MONDAY AS AN UPPER LEVEL TROUGH REMAINS OFF THE
SOUTHERN CALIFORNIA COAST AND A RIDGE STAYS OVER THE CENTRAL PLAINS.
THIS TROUGH WILL KICK OUT WEAK SHORT WAVES THAT WILL HELP PRODUCE
AFTERNOON AND EVENING THUNDERSTORMS SATURDAY THROUGH MONDAY. DEW
POINTS WILL STAY IN THE MID 40S TO MID 50S WITH CAPES OF 500-1500
J/KG. BECAUSE OF THE MOISTURE...INSTABILITY AND LIFT...WILL HAVE
30-50 POPS FOR EACH AFTERNOON AND EVENING. AN EASTERLY SURFACE FLOW
WILL BE RESPONSIBLE FOR BRINGING THE LOW LEVEL MOISTURE AND
CONTINUED COOL TEMPERATURES.

THE UPPER LEVEL TROUGH OFF THE CALIFORNIA COAST WILL STRENGTHEN AND
DIG SOUTH ON TUESDAY. THIS WILL INDUCE RIDGING OVER THE CENTRAL
ROCKIES. THE RIDGING WILL CONTINUE WEDNESDAY AND THEN BE FLATTENED
THURSDAY BY A TROUGH IN THE NORTHERN STREAM MOVING A THE NORTHERN
ROCKIES. MODELS INDICATE THIS FLAT RIDGE WILL ONLY LAST ONE DAY AND
REBUILD FOR FRIDAY. TEMPERATURES TUESDAY THROUGH FRIDAY WILL BE NEAR
NORMAL TO SLIGHTLY ABOVE NORMAL. BOTH THE GFS AND ECMWF HANG ONTO
THE LOW LEVEL MOISTURE AND INSTABILITY OVER NORTHEAST COLORADO UNDER
THIS PATTERN. DONT EXPECT WIDESPREAD THUNDERSTORM ACTIVITY THAT WE
HAVE BEEN SEEN BECAUSE OF THE LACK OF A SHORT WAVE. BUT STILL CANT
RULE OUT CONVECTION ON ANY GIVEN DAY. THEREFORE WILL HAVE SLIGHT
CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING TUESDAY THROUGH
FRIDAY.

&&

.AVIATION...THREAT OF EVENING THUNDERSTORMS NOW APPEARS TO BE
LIMITED DUE TO A LACK OF SIGNIFICANT SURFACE WARMING.  HOWEVER...A
STRAY STORM IS STILL POSSIBLE IF OUTFLOW FROM THUNDERSTORMS OVER THE
PALMER DIVIDE BECOMES STRONG ENOUGH TO INITIATE CONVECTION.
OVERNIGHT...TYPICAL DRAINAGE WINDS SHOULD PREVAIL...HELPING TO
MINIMIZE THE DEVELOPMENT OF ANY FOG.  VFR CIGS AND VSBYS SHOULD
PREVAIL THROUGH SATURDAY MORNING.  ON SATURDAY...SOUTHEASTERLY LOW
LEVEL FLOW WILL INCREASE WITH MOISTURE AND INSTABILITY STRENGTHENING
THROUGH THE DAY.  SCATTERED THUNDERSTORMS ARE EXPECTED TO RETURN TO
THE DENVER METRO AREA FOR THE AFTERNOON HOURS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KDRBY/MEIER
Hazardous weather outlook, Jun 12, 11:01 AM MDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1101 AM MDT FRI JUN 12 2009

COZ030>051-131200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1101 AM MDT FRI JUN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS
AND FOOTHILLS AGAIN THIS AFTERNOON...THEN SPREAD OVER THE NORTHEAST
PLAINS LATER THIS AFTERNOON AND EVENING.  A WEAK RIDGE OF HIGH
PRESSURE MOVING OVER THE STATE TODAY IS EXPECTED TO DIMINISH THE
INTENSITY OF THUNDERSTORMS RELATIVE TO EARLIER THIS WEEK.
HOWEVER...AMPLE HEATING AND SUFFICIENT MOISTURE WILL RESULT IN
SCATTERED COVERAGE OF STORMS BY LATE IN THE DAY.  AN ISOLATED SEVERE
STORM IS STILL POSSIBLE WITH HAIL UP TO QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MOIST AND UNSTABLE AIR WILL CONTINUE TO FLOW UP FROM THE DESERT
SOUTHWEST THIS WEEKEND AND NEXT WEEK. SHOWERS AND THUNDERSTORMS WILL
DEVELOP EACH DAY WITH SOME STORMS ON THE PLAINS POSSIBLY BECOMING
SEVERE DURING THE LATE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/MEIER

In the hours before

Special weather statement, Jun 12, 3:25 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT FRI JUN 12 2009

COZ041-046-047-122215-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET
CO-
325 PM MDT FRI JUN 12 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL LINCOLN COUNTY
  EAST CENTRAL ELBERT COUNTY

AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL.  THIS STORM WAS
LOCATED NEAR SIMLA...OR 23 MILES WEST OF LIMON...MOVING EAST AT 10
MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO SIMLA AND
MATHESON.

LAT...LON 3903 10405 3911 10405 3911 10406 3912 10406
      3913 10421 3925 10417 3921 10365 3895 10373
TIME...MOT...LOC 2124Z 283DEG 11KT 3915 10408

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:42 PM MDTSpecial Weather StatementBOUWeld48 min
Jun 11, 10:13 PM MDTSpecial Weather StatementBOUBroomfield47 min
Jun 11, 10:40 PM MDTSpecial Weather StatementBOUAdams, Denver50 min
Jun 11, 11:04 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver, Douglas, Elbert56 min
Jun 11, 11:35 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe2 hr
Jun 11, 11:59 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Washington61 min
Jun 12, 1:48 AM MDTSpecial Weather StatementBOULincoln27 min
Jun 12, 3:25 PM MDTSpecial Weather StatementBOUElbert50 min
Jun 12, 4:28 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln32 min
Jun 12, 5:00 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln30 min
Jun 12, 5:27 PM MDTSevere Thunderstorm WarningBOULincoln48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.